Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 3, NWS Mobile, AL

January 1, 2021

NWS Mobile, AL issued this special marine warning at Jan 1, 2021, 12:32 AM CST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 12:32 AM CST (06:32 UTC)
Expired
Jan 1, 2021, 1:00 AM CST
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
49.0 mph

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

996 
WHUS54 KMOB 010632
SMWMOB
GMZ670-675-010700-
/O.NEW.KMOB.MA.W.0003.210101T0632Z-210101T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1232 AM CST Fri Jan 1 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 100 AM CST.

* At 1232 AM CST, a cluster of strong thunderstorms capable of 
  producing waterspouts were located along a line extending from 43 
  nm south of Oriskany Reef to 35 nm south of Okaloosa Deep Water 
  Reef, moving northeast at 25 knots.

  HAZARD...Waterspouts and wind gusts to nearly 50 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Strong thunderstorms will remain over mainly open waters.

LAT...LON 2965 8715 2988 8664 2938 8673 2932 8706
      2932 8723 2931 8731
TIME...MOT...LOC 0632Z 204DEG 27KT 2934 8719 2943 8678 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...49KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 1, 12:02 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 1, 12:02 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1202 AM CST Fri Jan 1 2021

.NEAR TERM UPDATE /Now Through Friday night/...Showers and storms
will continue through the overnight hours; however, the severe
threat appears to be diminishing. An occluded upper level system
is currently centered over the Red River Valley and continues
moving north-northeast into southern MO and eventually into the
Great Lakes region. A strong low-level jet was noted over central
LA and is expected to strengthen as it moves over central MS into
the overnights. This feature will diminish as the upper low moves
off to the northeast through Friday.

At the surface, the approaching cold front continues moving east
towards the region through Friday morning. Ahead of the front,
showers and storms have developed and will continue into the
morning. Current observations would suggest the severe threat
continues to diminish as instability lacks over the region.
Convection has struggled to organize due to a lack of stronger
forcing which displaced to our west. Additionally, dry air has
overspread the region in the mid-levels which is inhibiting strong
updrafts from forming. Any convection that forms should be
relatively shallow. However, the main front line should push through
SW AL during the early morning hours and our FL Panhandle and south
central AL counties by early afternoon. If timing lines up, there
could be some instability present in the early morning hours over
the FL panhandle which would allow for a few thunderstorms to
develop, a strong storm cannot be ruled out. Precip chances quickly
taper off from west to east in the wake of the front as cooler,
drier air filters into the region.

A strong surface pressure gradient will keep a strong southeasterly
flow over the Gulf resulting in high risk current risk and dangerous
high surf at all beaches through the period. Along with dangerous
surf, minor coastal flooding throughout Mobile Bay is occurring
and expected to continue through the high tide cycle through
Friday morning.

Min temps overnight are expected to be in the low to upper 60s
tapering off from west to east as the front moves across the region.
High temps Friday follow suit, with upper 60s west of I-65, and low
to mid 70s east of I-65. JEH/88

&&

.AVIATION...
06Z issuance...Mixed LIFR/IFR conditions were present across the
region including TAF sites MOB and PNS with MVFR at BFM at time of
issuance. Conditions will likely remain through Friday morning
before tapering off from west to east as the front moves across
the CWA. Southeast winds gradually switch to southwest between
10-20kts are expected with higher gusts possible. LLWS is also a
factor with the passage of this cold front. Fourty knots of
south-southwesterly wind shear is expected to occur between now
and ~14Z. Conditions for flying is expected to improve to
MVFR/VFR from west to east Friday morning through afternoon in the
wake of a cold front. Conditions will be monitored with the
passage of this system and updated if necessary. JEH/88

&&

.PREV DISCUSSION... /issued 754 PM CST Thu Dec 31 2020/

MESOSCALE UPDATE...Water vapor imagery shows a potent mid level low
pressure system centered close to Austin, TX as of 7 PM CST, while
surface analysis shows the associated surface low centered a little
further northeast over eastern TX. A surface cold front extends
south and southeast from the surface low into far southeast TX/far
southwest LA and the adjacent western Gulf waters, while another
frontal boundary extended to the east of the surface low across
central portions of LA, MS, AL, and GA. Much of our forecast area is
located to the south of the eastward extending frontal boundary
early this evening with a warm and moist southeasterly surface flow
in place. Temperatures at 7 PM CST are in the upper 60s to the lower
70s with surface dewpoints in the mid 60s to near 70 degrees south
of the U.S. Hwy 84 corridor (around 60 to the lower 60s north of the
Hwy 84 corridor in our far interior areas). MLCAPE values are
generally averaging between 500-800 J/KG along and southeast of a
Richton MS to Destin, FL line, but the stronger low level jet of 40-
45 knots remains oriented to the west of our CWA across southwest LA
and into LA at this time.

Looking ahead for the next several hours, an increasingly diffluent
flow pattern aloft still looks to advance eastward across our
forecast area over the next few hours as the deep low pressure
system lifts N-NE toward the TX/OK border. Associated increased deep
moisture and ascent spreading over our region will continue to
result in increasing coverage of rain showers and a few
thunderstorms over the next few hours. High resolution model
guidance continues to show a strengthening low level jet on the
order of 40-50 kt through around midnight, while MLCAPE of 500+ J/KG
extends to the south of the surface boundary across our CWA. A
narrow corridor of MLCAPE near 1000 J/KG could extend northward into
southern portions of southeast MS, Mobile/Baldwin counties, and into
the western FL panhandle through late tonight. We still expect
convection, potentially with cells embedded within a developing
linear complex, to increase in coverage and move east across our
forecast area late this evening/overnight within this zone of
diffluence, increased low shear, and low level moisture and
instability. The shear and instability will still be sufficient to
support a threat of damaging wind gusts, while 0-1 km SRH up to
around 200 m2/s2 could result in a brief tornado. Factors that could
limit the severe potential include: 1) overall weak instability over
inland locations through the night, and 2) mid level subsidence that
may move over the region late, keeping convection/updrafts
relatively shallow. SPC has maintained the Slight Risk of severe
weather over most of our CWA, which looks good considering the
supporting factors listed above. We will continue to monitor trends
closely through the night. /21

In addition, minor coastal flooding is looking more likely late
tonight across immediate coastal areas of Mobile and Baldwin
Counties, especially the northern end of Mobile Bay. Southeast
winds of 20-25 kt with higher gusts will combine with high tide
(after midnight) to produce minor coastal flooding in vulnerable,
low lying areas. The eastbound lanes of the US 90 Causeway could
be impacted near the I-10 intersection, as well as across portions
of other low lying coastal roads. Therefore, a Coastal Flood
Advisory has been issued until 6am Friday. 34/JFB

PREV DISCUSSION... /issued 552 PM CST Thu Dec 31 2020/

AVIATION...
00Z issuance....IFR conditions were present at TAF sites MOB and
PNS at time of issuance with MVFR at BFM. Conditions will begin
deteriorating as thunderstorms develop over the Gulf and move
across the region this evening with CIGs and VISs dropping at
times dropping to IFR conditions at times. Some thunderstorms
could produce strong to severe wind gusts. Southeast winds
gradually switch to southwest between 10-20kts are expected across
all TAF sites with higher gusts possible. LLWS is also a factor
with the passage of this cold front. This feature has been
included at all TAF sites and is expected to occur between 03Z-12Z
up to 2kft, with a south- southwest direction, and up to 50kts at
TAF sites BFM and MOB. LLWS at PNS is expected to between 05Z-12Z
up to 2kft with a south-southwest direction, and up to 50kts.
Conditions for flying is expected to improve to MVFR/VFR from west
to east Friday morning through afternoon in the wake of a cold
front. Conditions will be monitored with the passage of this
system and updated if necessary. JEH/88

PREV DISCUSSION... /issued 340 PM CST Thu Dec 31 2020/

NEAR TERM UPDATE /Now Through Friday/...The approaching cold front has
now moved eastward off the Texas coast and over the western Gulf
waters. A line of convection has developed along and east of the
boundary, moving eastward. Satellite imagery also shows an area of
deep convection has developed offshore over the north central Gulf,
moving northward. A lingering subsidence inversion over the area
this morning capped convection preventing thunderstorm development.
Model soundings depict this feature weakening and disappearing by
late this afternoon allowing for showers and thunderstorms aided by
upper level forcing and instability to increase and become
widespread into the evening and overnight hours. As the main upper
level low is driven northward driving the surface low and associated
occlusion with it, the models are suggesting the main squall line
will develop around southwest AL and then push eastward into the FL
panhandle and south central AL after midnight. Main severe weather
concern along this boundary will be the potential for damaging
straight line winds of 60 mph or more due to the 50 knot plus low
level jet overlying the area. However, still can't rule out a brief
tornado or two as low-level shear vectors ahead of the line remain
sufficient for possible mesocyclone generation. The actual front
will follow the squall line pushing through SW AL during the early
morning hours and our FL Panhandle and south central AL counties by
early afternoon. Precipitation chances quickly taper off in the wake
of the front and drier, cooler air follow into the weekend.

Other impacts, a tightening pressure gradient will keep a strong
southeasterly flow over the Gulf resulting in building seas
producing a high risk current risk and dangerous high surf. /08

SHORT TERM /Friday night Through Sunday night/...The short term
period starts off with strong southwest upper level flow of 100 to
120kts over the CWA at 250mb on the east side of a deep ejecting
upper level trough over north Texas. This trough shifts northeast
into the Great Lakes region through Saturday night as the upper
level jet streak pivots over our area. Another upper level
shortwave begins to move across the Tennessee Valley with a weak
broad trough evident through the gulf coast states Sunday night.

At the surface, an area of low pressure will be located over IL/IN
with a cold front draped to its south down across AL/MS. This
front will progress through the CWA Friday night, becoming rather
weak to the east of our CWA Saturday morning. A weak low pressure
system begins to develop over the northeastern Gulf of Mexico
Saturday afternoon, bringing with it another chance for isolated
showers. Best chance for showers Saturday afternoon/evening will
be along and east of I-65, moving out of the area Saturday night.
Dry air returns for Sunday with clearing skies as a surface high
pressure begins to build in. Temperatures Friday night generally
stay in the middle to upper 40's west of I-65, with lower 50's
east of I-65. Highs Saturday don't recover much, increasing into
the upper 50's to lower 60's. Saturday night and Sunday night will
be similar with lows in the middle to upper 30's. Sundays high
will be in the middle to upper 50's for most locations. MM/25

EXTENDED TERM /Monday Through Thursday/...Calm weather takes
precedence Monday and Tuesday as our surface high stays centered
over the southeastern U.S. before beginning to shift east into the
Carolinas Tuesday night into Wednesday. Likewise, upper level
ridging follows suit, followed by an approaching upper level
trough Wednesday. Low level warm air advection (WAA) begins ahead
of this approaching system as an area of low pressure begins
developing over eastern Texas. This low quickly translates east
across the interior portions of the gulf coast states, increasing
our rain chances as we head into Wednesday and Thursday. By
Thursday evening, the low will be moving east of the area with a
weak cold frontal passage allowing for rain chances to diminish
from west to east. Forecast highs generally remain in the upper
50's to lower 60's each day, with the warmest day being Wednesday
where highs may manage the lower to middle 60's for most
locations. Lows follow a gradual warming trend, starting in the
upper 30's and lower 40's Tuesday morning increasing into the
upper 40's to lower 50's by Wednesday night into Thursday morning.
MM/25

MARINE...A strong onshore flow continues and strengthens overnight
as a cold front approaches from the west. Showers and thunderstorms
develop over marine waters tonight and some may become strong to
severe. A light to moderate southwest to westerly flow will follow
in the wake of the cold front tonight and Friday. A re-enforcing
cold front then crosses area waters late Friday night into Saturday,
bringing a moderate to strong offshore flow and building seas into
early next week. /08

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory until 6 PM CST Friday for ALZ265-266.

     Coastal Flood Advisory until 6 AM CST Friday for ALZ263>266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Warning until 6 PM CST Friday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ630>636.

     Small Craft Advisory until 6 PM CST Friday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 6:41 PM CSTCoastal Flood AdvisoryMOBBaldwin, Mobile11 hr
Dec 31, 10:08 PM CSTSpecial Marine WarningMOB82 min
Dec 31, 11:29 PM CSTSpecial Marine WarningMOB91 min
Jan 1, 1:00 AM CSTSpecial Marine WarningMOB90 min
Jan 1, 2:16 AM CSTSpecial Marine WarningMOB89 min
Jan 1, 2:29 AM CSTSpecial Marine WarningMOB32 min
Jan 1, 8:34 AM CSTSpecial Marine WarningMOB56 min
Jan 1, 9:30 AM CSTSpecial Marine WarningMOB45 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.